Ask a doctor

Puffy Under Eyes After Botox?

My under eyes have been puffy for 2 weeks now . This was since I had Botox at the side of my eyes. It looks terrible and i know the Botox had caused it. What I want to know is, how do I get rid of it? Can anyone help me on this issue? Thanks.

Doctor Answers (10)

Puffy eyes after Botox

+4

There are several possible reasons for this:

1) Swelling from injection fluid/volume: I don't believe this is your problem because it should be resolved by two weeks after your injection.

2) Lymphedema: This is a more likely possibility. When your muscles move, they pump fluid out of the area. For example when you stand still fluid can "pool" in your ankles and you need to walk to get the muscle pump working to move the fluid out of your legs. This sometimes happens around they eyes.

When you lay down at night, your head tends to have more fluid in it. This can be seen by the distention of your neck veins (called Jugulovenous distention). Generally, your eyes are more swollen in the mornings due to this. During the day, gravity and your muscles (eyes blinking) tend to pump that fluid out of there. With Botox use in patients with a lot of lower eyelid and crow's feet wrinkles, the weakened action of the muscle can contribute to diminshed pump action of the muscles.

3) Diminshed muscle tone (paresis): This is the most likely cause and is a double edged sword. The weakness of the muscles diminishes the wrinkles but it also weakens the ability of your eye muscle resting tone to hold back the fat within your bony orbit. I know that sounds complex but let me simplify with an analogy.

It is not uncommon for individuals to have a resting abdominal muscle tone that "sucks in their stomach". If I were to sufficiently weaken your abdominal muscles then your abdomen would bulge out due to the organs contained within. The same goes for the eyes: sufficently weakened eye muscles cannot contain the fat around the globe and it tends to bulge out the lower eyelid.

I apologize if that is oversimplified. I hope this helps to explain.


Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Botox and undereye bags

+2

Thanks for your question -

There are several excellent answers posted below - I'd like to explain in a bit more detail what is likely happening in your case.

It is unlikely that the swelling is due to the volume of the fluid or edema injected two weeks after treatment.

It is much more likely that there has been a moderate amount of paralysis to your orbicularis oris muscle. This muscle is circular and sits on top of your bony orbit. Paralyzing the muscle can cause increased promience of undereye troughs as the muscle tone helps keep this area tight.

It will require time to allow the botox to wear off.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 23 reviews

Undereye puffiness after Botox

+2

The other doctors have given you superb detailed answers on what could have possibly caused your problem. The truth of the matter is, Botox injections around the eye area can be extremely tricky. Sometimes the result is great, and sometimes the cosmetic outcome is less than desirable despite adequate muscle relaxation. Looking at your picture, I don't see much of a lower lid fat bulge, and therefore, I don't think it is what is responsible for your problem. I would tend to agree with the other doctors who think it is probably due to inadequate muscle pumping action, and therefore fluid accumulation in the eyelid skin, i.e. lymphedema. The best news is that it will go away when Botox wears off, in several months. In the meanwhile, I would try to find a well trained aesthetician good at lymphatic massage, and schedule several sessions. They can also teach you some techniques you can use at home, until this issues resolves. Eye creams with caffeine might be helpful as well.

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Puffiness after BOTOX

+1

For unintended muscle laxity, some experts have counseled the use of apraclonidine eyedrops to help strengthen compensatoy muscles around the eye. This often times helps with lid lag or infra orbital puffiness. Botox only lasts 3-6 months, and when this unintended side effect occurs, we typically see improvement within just one month.

Bobby Buka, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Puffy eyes after Botox

+1

Injection of Botox in your crow's feet 2 weeks ago is unlikely causing you the problem directly.  Many patients have malar edema that may be more noticeable when the orbicularis along the lateral rim is deactivated by the Botox.  Check with your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Puffy and Swollen After Botox to Eyes

+1

All good information. We would like to suggest, however, that any massage or manipulation should not be over zealous as this may exacerbate the problem.

We also believe that dosing with Botox or Dysport under the eyes into the eye muscle (orbicularis occuli) should not be done beyond the mid-pupillary region for almost all patients.  For the  majority of patients, dosing even further away from this area is prudent and still offers excellent outcomes.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Give puffy under eyes after Botox some time

+1

Since you had the BOTOX placed laterally and not beneath the orbit, I would assume that the Botox must have "leaked" to that area. Perhaps, the orbicularis oculi muscle, which surrounds the eye, in your case may be weak in that area allowing the Botox to "leak". Dr. Shafer above probably provides the best explanation: the Botox-weakened OO muscle has allowed the infra-orbital contents to bulge out.

Because you are writing this two weeks later, it is unlikely that the swelling is due to immediate post Botox trauma. Unfortunately, I agree with the others; only time will heal this problem. One consoling note is that most likely only a small amount of Botox reached its unintended target so the problem should not last too much longer. Good luck.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Puffy undereyes after Botox

+1

Occasionally, the fluid injected along with the the Botox accumulates in the tissues of the lower eyelid and may take 2-3 weeks to resolve fully. Gentle manual massage would be helpful in this case. Alternatively, the problem may be that of loose muscles around the eyes. The good news is the effects of Botox do not last forever. Unfortunately, it will take a few weeks for the appearance to improve and up to 3-4 months for it to resolve fully.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

The good thing is that Botox always goes away.

+1

There are many possibilities for the cause, but only one really answer for the problem (time). If it is due to Botox, the good thing is that Botox always goes away. However, it will take 4 to 6 months for the Botox to wear off. If it occurred immediately after the injections, then it is likely due to swelling or hematoma which will resolve over a few days to a few weeks, respectively. If it did not occur for 3 to 7 days after the injections, then you may have to wait several months for the Botox to wear off. The Botox may have loosened up the orbicularis to a point that it allows the intra-orbital contents to bulge. In any case, speak with your doctor about your concerns. Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Hematoma or Botox-induced

+1

Having swelling following Botox injection could be either from swelling and bruising due to a small blood vessel bleed or it could be due to orbicularis muscle relaxation (less likely).

I would use arnica, massage, and ice to help with the swelling. It should go away even if it takes weeks. Best of luck!

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.